Missouri, 2018

Damaging Wind in Missouri, September 20, 2018

September 20, 2018 · NWS SGF · 1 event in 1 county or zone

Scattered storms developed during the afternoon of the 20th over southwest Missouri ahead of a cold front, An isolated severe wind gust produced wind damage to a tree in the town of Willard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered storms developed during the afternoon of the 20th over southwest Missouri ahead of a cold front, An isolated severe wind gust produced wind damage to a tree in the town of Willard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 20, 2:23 PM CST, 55 minutes earlier.

Area forecast discussion, Sep 20, 2:23 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
323 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Sep 20 2018

We have seen isolated showers develop once again with afternoon
heating. These showers (and perhaps a few thunderstorms) will
dissipate by sunset. Attention then turns to the north where a
cold front will be on the move to the southeast across the
northern and central Plains. Showers and thunderstorms will
develop along and just behind the surface front and accompany the
front as it moves into northern Missouri and northeastern Kansas
during the overnight period. We should see some of this activity
creep into central Missouri and extreme southeastern Kansas before
sunrise.

The front will then continue to make steady progress to the
southeast on Friday with the front reaching the Missouri/Arkansas
border from mid to late afternoon. Rain showers and scattered
thunderstorms are expected along the front (and perhaps with a
convective outflow ahead of the front) in the morning. Additional
showers and a few thunderstorms are then expected to develop
across southern Missouri in the afternoon. We are not looking at a
severe weather threat at this point given an overall lack of
instability and shear.

Friday will mark the first day of much cooler temperatures with
highs ranging from the middle 70s across west-central Missouri to
the lower 80s across south-central Missouri.

.LONG TERM...(Friday Night through Thursday)
Issued at 220 PM CDT Thu Sep 20 2018

The big question then becomes how far south that front gets along
with the corresponding potential for heavy rainfall to the north
of the front. The surface front is expected to stall somewhere
between the I-40 and I-20 corridors as a short wave trough axis
and a tropical-origin upper level disturbance track through the
southern Plains.

A heavy rainfall signal remains for early this weekend as models
indicate low level jet induced isentropic upglide becoming
juxtaposed with the right-entrance region of an upper level jet
streak. However, it appears that the deepest and strongest ascent
(and the heaviest rain) will fall across Oklahoma and the
northern half of Arkansas where a solid 3-6" is expected.

Lower amounts are expected farther to the north across the
Missouri Ozarks and southeastern Kansas. Areas across far south-
central Missouri may still see amounts in the 1-3" range. However,
amounts will drop off very quickly the farther north and west you
go. Locations up towards Truman Lake and Lake of the Ozarks are
looking at very light amounts.

Chances for showers and perhaps a thunderstorm will then persist
into Sunday, mainly across far southern Missouri. Outside of the
rain, the big story for the weekend will be much cooler
temperatures. Highs on Saturday may not even make the 70 degree
mark over many areas with readings in the 70s then expected for
Sunday afternoon. Low temperatures will fall into the 50s this
weekend.

A long wave trough will then slowly progress east across the
central U.S during the early and middle portions of next week.
That will keep the weather somewhat unsettled with at least some
potential for scattered showers and thunderstorms on a daily
basis. Temperatures will warm to near normal values with another
cool down then expected behind a front around midweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Sep 20 2018

Expect VFR conditions through the 18Z TAF period. A rapidly
strengthening low is quickly progressing through the Plains into
the Upper Mississippi Valley through the day. This low is allowing
for strong south/southwesterly flow across the TAF sites. KJLN
AND KSGF will experience the highest gusts of around 20-25 knots
this afternoon. KBBG will also experience afternoon gusts of
18-22 knots. A daytime cumulus field developing through this
afternoon may produce a few isolated showers/storms with cloud
bases of around 5000ft.

Conditions will slowly be changing through the overnight hours
into early tomorrow morning as a cold front begins to push into
the region from north to south. Expect winds to change from the
southwest to the north/northeast behind the cold frontal passage.
Surface winds will generally be light with no significant gusts
expected. An area of showers/storms associated with this front
will begin to invade the region bringing the potential for MVFR
conditions in areas of scattered showers/storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann/Perez
Hazardous weather outlook, Sep 20, 12:00 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
100 PM CDT Thu Sep 20 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
100 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

 Heat indices between 95 and 101 degrees will continue through
 late this afternoon.

 Isolated thunderstorms are also expected this afternoon. Cloud
 to ground lightning will be the main potential hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 A cold front will move through the region Friday morning,
 bringing scattered showers and storms. Additional rain is
 possible Saturday and Sunday along the Missouri and Arkansas
 state line, where a wave of tropical moisture will slowly glide
 along the stalled-out cold front. A limited flood risk has been
 introduced for areas along the Missouri and Arkansas state line.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

WFO SGF

The radar

The Springfield radar (KSGF), 8 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
September 20, 3:18 PM CST
Where
Greene County, 0.13 mi NE of Willard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.301, -93.428

A large 6-8 inch diameter tree branch was broken off a tree near the intersection of Knight Street and Howard Street in Willard. The report was received via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783955.